Opioid overdoses have become a national epidemic and they are the leading cause of accidental deaths in Michigan. Opioid overdoses happen when there are so many opioids or a combination of opioids and other drugs in the body, a person becomes unresponsive to stimulation or is unable to breath.The kit in the black box pictured below could save the life of someone who has overdosed. Naloxone, or Narcan, can reverse opioid overdoses if administered quickly. Last week Sanford House staff completed their two-hour Naloxone training session by the Grand Rapids Red Project.
Red Project is a community organization that promotes progressive solutions to drug addiction and the prevention of HIV. The Red Project utilizes a “harm reduction policy”, providing services like recovery coaching, support groups, and overdose prevention to community health responders. Narcan training has also been given to people who use opioids, as well as their family and friends, in an attempt to put life saving tools in laymen’s hands.
What is Narcan?
The star of the kit is Naloxone Hydrochloride, commonly know as Narcan. Narcan is an FDA approved, unscheduled prescription medication used solely for the purpose of reversing opiate overdoses. Narcan has no effect on a person without opiates in their system. The medication is so safe and effective that it is often administered by medical personal, even without knowing whether or not an overdose has occurred. Narcan is injected by syringe into the upper arm, thigh or buttocks.
The kit contains:
- Four packaged syringes
- Four doses of Naloxone HCl
- A face shield for rescue breathing
- Mini first-aid kit
- Training DVD
What are Opioids?
Opioids are commonly used illicitly or illegally for their euphoric and pain relieving effects. They are also often prescribed by doctors to treat: chronic pain, acute pain, persistent cough, diarrhea, child birth and delivery, substance use disorders, etc. Some of the commonly used opioids are: Heroin, Methadone, Morphine, Oxycodone, Vicodin, Codeine, Demerol, Opium, Oxycontin, Fentanyl, Percocet, Tylenol 3 with Codeine and more.
Overdose Risk Factors
You or someone you know have an increased risk of an overdose if you:
- Mix multiple drugs or drugs and alcohol
- Have a period of abstinence (lowered resistance increases risk)
- Use drugs that are not regulated
- Use alone
- Have declining health
- Have a prior history of overdose
It’s important to understand that all of these factors are dangerous – more so, if multiple factors are mixed.
How to Prevent An Overdose
As frightening as an overdose can be, the Naloxone rescue kit is a safe way to respond. Sanford House staff learned the steps to prevent an overdose using the kit and the acronym SCARE ME.
Stimulation: knuckles on sternum to create reaction
Call for Help: Call 911
Airways: Make sure their airways are clear
Rescue Breathing: Start with 2 breaths and then 1 breath every 5 seconds
Evaluation: Reevaluate the situation
Muscular Injection: Inject one dose of Naloxone into arm, thigh, or buttocks
Evaluate/Support: Evaluate the situation again
While the kit may be little, it has made a big difference and has saved lives in the process. In the Grand Rapids area alone, there are 2,700 individuals trained to administer Naloxone (including the Grand Rapids Police Department and the Kent County Sheriff’s Department) and since being made available there have been nearly 350 reported overdose reversals.
Contact Red Project for more information.